We study the problem of acute triangulations of convex polyhedra and the space ℝn. Here an acute triangulation is a triangulation into simplices whose dihedral angles are acute. We prove that acute triangulations of the n-cube do not exist for n≥4. Further, we prove that acute triangulations of the space ℝn do not exist for n≥5. In the opposite direction, in ℝ3, we present a construction of an acute triangulation of the cube, the regular octahedron and a non-trivial acute triangulation of the regular tetrahedron. We also prove nonexistence of an acute triangulation of ℝ4 if all dihedral angles are bounded away from π/2.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
A. V. Akopyan: PL-analogue of the Nash-Kuiper theorem (in Russian), preprint (2007).
A. D. Alexandrov: On partitions and tessellations of the plane (in Russian), Mat. Sbornik 2 (1937), 307–318.
B. S. Baker, E. Grosse and C. S. Rafferty: Nonobtuse triangulations of polygons, Discrete Comput. Geom. 3 (1988), 147–168.
I. Benjamini and N. Curien: Local limit of packable graphs, arXiv:0907.2609.
I. Benjamini and O. Schramm: Lack of Sphere Packings of Graphs via Non-Linear Potential Theory, in preparation.
M. Bern and D. Eppstein: Polynomial-size nonobtuse triangulation of polygons. Int. J. Comp. Geometry and Applications 2 (1992), 241–255.
M. Bern, S. Mitchell and J. Ruppert: Linear-size nonobtuse triangulations of polygons, Discrete Comput. Geom. 14 (1995), 411–428.
M. Bonk and B. Kleiner: Quasisymmetric parametrizations of two-dimensional metric spheres, Invent. Math. 150 (2002), 127–183.
J. Brandts, S. Korotov, M. Křžek and J. Šolc: On Nonobtuse Simplicial Partitions, SIAM Rev. 51 (2009), 317–335.
Ju. D. Burago and V. A. Zalgaller: Polyhedral embedding of a net (in Russian), Vestnik Leningrad. Univ. 15 (1960), no. 7, 66–80.
C. Cassidy and G. Lord: A square acutely triangulated, J. Rec. Math. 13 (1980), 263–268.
H. S. M. Coxeter: Regular polytopes (Third edition), Dover, New York, 1973.
J. A. De Loera, J. Rambau and F. Santos: Triangulations: Structures and Algorithms, Springer, 2008.
D. Eppstein: Acute square triangulation, 1997; available at http://www.ics.uci.edu/~eppstein/junkyard/acute-square/.
D. Eppstein, J. M. Sullivan and A. Üngör: Tiling space and slabs with acute tetrahedra, Comput. Geom. 27 (2004), 237–255; arXiv:cs.CG/0302027.
C. Fulton: Tessellations, Amer. Math. Monthly 99 (1992), 442–445.
B. Grünbaum, P. Mani-Levitska and G. C. Shephard: Tiling three-dimensional space with polyhedral tiles of a given isomorphism type, J. London Math. Soc. 29 (1984), 181–191.
B. Grünbaum and G. C. Shephard: Tilings and patterns, Freeman, New York, 1987.
T. Januszkiewicz and J. Świątkowski: Hyperbolic Coxeter groups of large dimension, Comment. Math. Helv. 78 (2003), 555–583.
D. A. Klain: Dehn-Sommerville relations for triangulated manifolds, unpublished note; available at http://faculty.uml.edu/dklain/ds.pdf.
V. Klee: A combinatorial analogue of Poincaré’s duality theorem, Canad. J. Math. 16 (1964), 517–531.
M. Křžek: There is no face-to-face partition of R 5 into acute simplices, Discrete Comput. Geom. 36 (2006), 381–390; a correction will appear in Proc. ENUMATH 2009 Conf., Uppsala, Springer, Berlin, 2010.
G. Kuperberg and O. Schramm: Average kissing numbers for noncongruent sphere packings, Math. Res. Lett. 1 (1994), 339–344.
J. C. Lagarias and D. Moews: Polytopes that fill ℝn and scissors congruence, Discrete Comput. Geom. 13 (1995), 573–583.
H. Lindgren: Geometric dissections, Van Nostrand, Princeton, N.J., 1964.
I. G. Macdonald: Polynomials associated with finite cell-complexes. J. London Math. Soc. 4 (1971), 181–192.
H. Maehara: Acute triangulations of polygons, Europ. J. Combin. 23 (2002), 45–55.
W. Manheimer: Solution to problem E1406: Dissecting an obtuse triangle into acute triangles, Amer. Math. Monthly 67 (1960).
I. Niven: Convex polygons that cannot tile the plane, Amer. Math. Monthly 85 (1978), 785–792.
I. Novik and E. Swartz: Applications of Klee’s Dehn-Sommerville relations, Discrete Comput. Geom. 42 (2009), 261–276.
I. Pak: Lectures on Discrete and Polyhedral Geometry, monograph to appear, available at http://www.math.umn.edu/~pak/book.htm.
P. Przytycki and J. Świątkowski: Flag-no-square triangulations and Gromov boundaries in dimension 3, Groups, Geometry & Dynamics 3 (2009), 453–468.
S. Saraf: Acute and nonobtuse triangulations of polyhedral surfaces, Europ. J. Combin. 30 (2009), 833–840.
J. R. Shewchuk: What Is a Good Linear Finite Element? Interpolation, Conditioning, Anisotropy, and Quality Measures, preprint, 2002; available at http://www.cs.cmu.edu/~jrs/jrspapers.html
E. Schulte: Tiling three-space by combinatorially equivalent convex polytopes, Proc. London Math. Soc. 49 (1984), 128–140.
R. P. Stanley: Flag f-vectors and the cd-index, Math. Z. 216 (1994), 483–499.
G. Strang and G. J. Fix: An analysis of the finite element method, Prentice-Hall, Englewood Cliffs, N.J., 1973.
E. VanderZee, A. N. Hirani, D. Guoy and E. Ramos: Well-centered triangulation, to appear in SIAM J. Sci. Computing, available at http://www.cs.uiuc.edu/homes/hirani.
E. VanderZee, A. N. Hirani, V. Zharnitsky and D. Guoy: A dihedral acute triangulation of the cube, to appear in Comput. Geom., arXiv:0905.3715.
L. Yuan: Acute triangulations of polygons, Discrete Comput. Geom. 34 (2005), 697–706.
T. Zamfirescu: Acute triangulations: a short survey, in Proc. Sixth Conf. of R.S.M.S., Bucharest, Romania, 2003, 10–18.
Partially supported by the University of Minnesota, Université Paul Sabatier and the NSA.
Partially supported by MNiSW grant N201 012 32/0718, MNiSW grant N N201 541738, the Foundation for Polish Science, and ANR grant ZR58.
About this article
Cite this article
Kopczyński, E., Pak, I. & Przytycki, P. Acute triangulations of polyhedra and ℝN . Combinatorica 32, 85–110 (2012). https://doi.org/10.1007/s00493-012-2691-2
Mathematics Subject Classification (2000)